Virginia, 2005Flood in Virginia, July 7, 2005
July 7, 2005 · NWS MRX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 2:08 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 7, 2:08 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT THU JUL 7 2005
.SHORT TERM...(TONIGHT AND FRIDAY)...REMNANTS OF TS CINDY CONTINUES
TO LIFT NORTHWARD AND ASSOCIATED RAIN SHIELD WILL EXIT THE MRX CWA
THIS EVENING. THE FLOOD WATCH HAS BEEN CANCELED FOR MUCH OF THE
AREA...BUT WILL REMAIN IN EFFECT THROUGH 00Z FOR SOUTHWEST VIRGINIA
COUNTIES. OTHERWISE...ISOLATED TO SCATTERED SHOWERS MAY DEVELOP
THIS EVENING WITH ABUNDANT LOW LEVEL MOISTURE...MARGINAL INSTABILITY
AND WEAK LIFT FROM THE EXITING SYSTEM. DRYING TREND DEVELOPS FOR
LATE TONIGHT WITH DECREASING CLOUDS AND WINDS. AS A RESULT...PATCHY
FOG IS EXPECTED...MAINLY ALONG AREA LAKES AND RIVERS. ON
FRIDAY...THE DRYING TREND CONTINUES WITH SURFACE HIGH PRESSURE
MOVING IN. GUIDANCE NUMBER LOOK ON TRACK AND WILL KEEP TEMPERATURES
CLOSE TO THESE.
.LONG TERM...(TOMORROW NIGHT THROUGH WEDNESDAY)
MODEL DISCUSSION...STILL SOME UNCERTAINTY IN THE MODEL FORECAST FOR
THE LONG TERM PERIOD. 06Z GFS STARTED TO MOVE BACK TO THE EAST WITH
ITS TRACK OF DENNIS ALONG WITH ALL OF THE OTHER DYNAMICAL MODELS.
NHC IN TCDAT4 PRODUCT MENTIONED THAT A GULFSTREAM IV JET MISSION
LAST NIGHT DISCOVERED THE SUB TROPICAL RIDGING OVER THE ATLANTIC TO
BE SOMEWHAT WEAKER THAN PREVIOUS MODEL RUNS HAD INDICATED.
THEREFORE...TODAYS MODEL CYCLES HAVE RESPONDED WITH SHIFTING THE
TRACK FURTHER TO THE EAST. THE 12Z GFS RESPONDED BY CALLING FOR A
LANDFALL ACROSS THE BIG BEND REGION OF FLORIDA ON SUNDAY AFTERNOON
AND MOVING THE SYSTEM JUST TO THE WEST OF CHATTANOOGA BY DAYBREAK
MONDAY. OTHER GLOBAL MODELS...THE ECMWF AND UKMET HAVE NOT SHIFTED
THE STORM AS FAR TO THE EAST AT THIS TIME. WHICH SUCH UNCERTAINTY
FEEL IT IS PRUDENT NOT TO TOTALLY FOLLOW THE GFS SOLUTION AND GO
WITH LIKELY POPS FOR THE FORECAST AREA SUNDAY THROUGH MONDAY...BUT
WILL NEVERTHELESS RATCHET UP POPS SOME.
FRIDAY NIGHT AND SATURDAY...WITH CINDYS REMAINS WELL TO THE NORTH
OF THE FORECAST AREA AT THE START OF THE LONG TERM PERIOD...THE
REGION WILL RECEIVE A BRIEF RESPITE FROM THE RAINY WEATHER ON
SATURDAY BEFORE FOCUS SHIFTS BACK TO THE SOUTH AND THE APPROACH OF
HURRICANE DENNIS. AS TYPICAL WITH LARGE TROPICAL
SYSTEMS...SUBSIDENCE OUT IN FRONT OF THE STORM WILL PROVIDE SOME
NICE WEATHER FOR SATURDAY AFTERNOON WITH PARTLY CLOUDY SKIES AND
WARM CONDITIONS. IN FACT...TEMPS MAY BE 20 DEGREES WARMER IN SOME
PLACES THAN WHAT OCCURRED ON THURSDAY AFTERNOON. WILL ONLY PLACE A
SLIGHT CHANCE POP SOUTHERN SECTIONS AND INTO THE MOUNTAINS TO
ACCOUNT FOR AFTERNOON CONVECTIVE ACTIVITY...THOUGH SHOULD BE
EXTREMELY ISOLATED UNTIL SUNDAY MORNING.
SUNDAY...AS THE OUTER FRINGES OF DENNIS START TO MOVE TOWARD THE
REGION...WILL INCREASE POPS SOUTH TO NORTH DURING THE DAY. WILL GO
FOR 40 TO 50 PERCENT FOR CHATTANOOGA BY SUNDAY EVENING AND 20S AND
30S ACROSS CENTRAL AND NORTHERN SECTIONS. WILL GO SLIGHTLY BELOW MAV
GUIDANCE HERE TO ACCOUNT FOR CLOUD COVER.
MONDAY...IF THE 12Z GFS VERIFIES WE COULD BE LOOKING AT ANOTHER
TROPICAL SYSTEM TRAVERSING OUR REGION. WITH UNCERTAINTY STILL IN THE
FORECAST AS EXPLAINED ABOVE...WILL ONLY GO UP TO 50 PERCENT CHANCE
OF RAIN FOR MONDAY SOUTH AND 40 ELSEWHERE. WILL KNOCK MAX TEMPS DOWN
A FEW DEGREES BELOW GUIDANCE TO ACCOUNT FOR THE CLOUDY SKIES.
AGAIN...IT SHOULD BE POINTED OUT THAT MUCH UNCERTAINTY EXISTS IN THE
PATH OF DENNIS. THE EVENTUAL PATH OF THE STORM WILL DICTATE WHAT
WEATHER WE EXPERIENCE EARLY IN THE WORK WEEK.
TUESDAY...DENNIS WILL MOVE INTO THE OHIO RIVER VALLEY DURING THE
MORNING HOURS. 06Z GFS INDICATED A LARGE MID LEVEL RIDGE SETTING UP
OVER THE REGION AND CAUSING DENNIS TO STALL. 12Z GFS NOT SO BULLISH
ON THIS FEATURE THOUGH IT DOES BRING THE REMAINS OF DENNIS BACK
THROUGH MY FORECAST AREA TUESDAY AFTERNOON WITH ANOTHER SHOT AT
RAINFALL THROUGH TUESDAY NIGHT. WILL ONLY GO WITH 30 POPS HERE AS
MODELS ARE HIGHLY DIVERGENT BY THIS TIME IN THE FORECAST PERIOD.
WEDNESDAY...WITH UNCERTAINTY IN DENNIS AND OTHER FEATURES IN THE
FORECAST...WILL RUN SLIGHT CHANCE AND CHANCE POPS AT THIS END OF THE
FORECAST PERIOD. WILL TREND TEMPS TOWARD MEX GUIDANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 66 89 67 92 / 20 10 10 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 86 65 89 / 20 10 10 10
OAK RIDGE, TN 63 86 65 89 / 20 10 10 10
TRI CITIES AIRPORT, TN 61 83 62 86 / 50 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......FLOOD WATCH IN EFFECT ALL SW VA COUNTIES UNTIL 8PM EDT.
&&
MJB/GODSEY
Hazardous weather outlook, Jul 7, 5:40 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 AM EDT THU JUL 7 2005
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-080900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
640 AM EDT (540 AM CDT) THU JUL 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
THE REMNANTS OF TROPICAL STORM CINDY WILL CONTINUE TO AFFECT THE
SOUTHERN APPALACHIANS AND TENNESSEE VALLEY TODAY. AT THIS TIME...THE
HEAVIEST RAIN ASSOCIATED WITH THIS TROPICAL SYSTEM IS STILL EXPECTED
TO REMAIN EAST OF THE APPALACHIANS. HOWEVER...A MORE WESTWARD
DEVIATION FROM THE PROJECTED PATH COULD RESULT IN MORE RAINFALL.
ANY SLOWING OF THE FORWARD SPEED OF THE SYSTEM WILL ALSO RESULT
IN HIGHER RAINFALL TOTALS. EITHER CASE MAY RESULT IN FLOODING IN
SOME LOCATIONS.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH WEDNESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ANOTHER TROPICAL SYSTEM...HURRICANE DENNIS...MAY IMPACT THE AREA BY
THE MIDDLE OF NEXT WEEK. HOWEVER...GENERALLY TRANQUIL WEATHER IS
ANTICIPATED UNTIL THEN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.
LCM
Flood, Wise / Norton
- When
- July 7, 3:15 PM EST to 5:00 PM EST
- Where
- Wise / Norton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
High water on Old Harrigan Rd. and Turkey Branch Rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Maryland, July 7 to 8, 20052 deaths · 50 kt wind · 11 events
- Tornado in North Carolina, July 7, 2005$2.4 million · F2 · 1 event
- Rip Current in Florida, July 7, 20051 death · 1 event
- Damaging Wind in North Dakota, July 7, 20051 death · 65 kt wind · 1 event
- Tornado in North Carolina, July 7, 2005$150,000 · F2 · 1 event
- Wildfire in Arizona, July 7 to 21, 200513 injured · 1 event
- Flash Flood in South Carolina, July 7, 2005$1.1 million · 1 event
- Tornado in South Carolina, July 7, 2005$150,000 · F1 · 1 event
- Flash Flood in South Carolina, July 7, 2005$400,000 · 1 event
- Flash Flood in South Carolina, July 7, 2005$300,000 · 1 event
- Tornado in North Carolina, July 7, 2005$50,000 · F1 · 1 event
- Flash Flood in North Carolina, July 7, 2005$150,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465638.